Maine, 2022High Wind in Maine, September 24, 2022
September 24, 2022 · NWS CAR · 2 events in 2 counties and zones
The pressure gradient between Post-Tropical Storm Fiona across the Maritimes and high pressure across the Great Lakes produced high winds across northern Aroostook county from the early mornnig hours into the afternoon of the 24th. Sustained northwest winds generally ranged from 20 to 30 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient between Post-Tropical Storm Fiona across the Maritimes and high pressure across the Great Lakes produced high winds across northern Aroostook county from the early mornnig hours into the afternoon of the 24th. Sustained northwest winds generally ranged from 20 to 30 mph. Wind gusts across northern Aroostook county generally ranged from 35 to 45 mph with some gusts in excess of 50 mph. The winds toppled trees and snapped branches at scattered locations across northern Aroostook county. Some of the falling trees brought down power lines contributing to power outages. Power outages peaked at around 5000 customers during the early afternoon of the 24th...mostly across Aroostook county. Wind gusts across the remainder of the region generally ranged from 35 to 45 mph with only isolated reports of downed trees and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 23, 10:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 23, 10:25 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1125 PM EDT Fri Sep 23 2022
.SYNOPSIS...
High pressure will build to our west overnight into Saturday as
Hurricane Fiona tracks through the eastern Maritimes. High
pressure will slide to our south on Sunday while the remnants of
Fiona track into Labrador. Low pressure will approach from the
west Sunday night into Monday then lift north of the area
Tuesday. High pressure will begin to build toward the region
from the west on Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
11:10 PM Update...As of 11 PM the new advisory out from the
National Hurricane Center placed Fiona just south of Cape Breton
Nova Scotia where it will likely make landfall around midnight.
The max sustained winds were 105 mph. The storm will continue
to accelerate north across eastern Nova Scotia overnight and
through the Gulf of St. Lawrence on Saturday making landfall
again in Labrador around 6 PM. Our forecast remains on track
with an increasing NW wind expected overnight and high clouds
along the western fringe of the storm. Raised temps a degree or
two across the area. Otherwise, no major changes this hour.
Previous discussion:
Mostly cloudy skies will continue through this evening and
overnight. These stratocu have some influence from the outer
reaches of tropical system Fiona. Fiona will continue to track
northwards through the night, and is destined to reach eastern
Nova Scotia by Saturday morning. The strengthening pressure
gradient aloft behind this deep low pressure to the east and
the building high pressure to the west will lead to strong winds
just above the surface. As these winds are mixed down, gusts at
the surface will increase to 45 to 55 mph. Strongest winds are
expected to be found along the eastern border of the forecast
area, which is closer to the strengthening low in the Canadian
Maritimes.
Strong cold air advection overnight will lead to low
temperatures in the lower 40s across most of the region, with
the North Woods potentially falling into the upper 30s. For
Saturday, mixing of the strong winds aloft will lead to
temperatures rising into the upper 50s to lower 60s. Strong
winds will lead to a brisk, autumn feel to the day. Winds will
begin to taper off Saturday evening as the deep low pressure to
the east begins to drift further NE and away from the region.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As the remnants of Fiona continue to move northward and fills,
transient high pressure at the surface and aloft builds over the
area Saturday night into Sunday. Winds will quickly diminish
Saturday evening and temperatures in the North Woods may even
fall enough for some frost by Sunday morning. Otherwise, lows on
Saturday night will be in the 40s. For Sunday, expect sunshine
under the ridge with seasonable highs in the mid to upper 60s.
Clouds increase late day ahead of an approaching warm occlusion
and associated shortwave. The warm occlusion is expected to
bring rain later Sunday night into Monday morning as it pushes
northward. There is some question on fast it progresses
northward on Monday, but the preponderance of guidance indicates
it will push through the entire CWA by early to mid afternoon,
breaking the frontal inversion and letting highs reach the mid
to upper 60s on the backside. It's a mild and humid air mass and
there's hints of rare late season convective activity in the
afternoon. The key will be a second shortwave propagating NEward
around a vertically stacked low in the western Great Lakes. The
timing and definition of the shortwave would determine the
potential for thunderstorms. As such, have not included mention
of thunder at this point, but it will be something to monitor
for later Monday given potential ingredients such as strong bulk
shear, RFQ of an upper jet and decent mid level lapse rates.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The large closed upper low in the western Great Lakes will tend
to open up and the resultant broad upper trough will tend to
shift eastward Monday night into Wednesday. For Monday night,
left PoPs in northern zones due to uncertainty revolving around
a second shortwave as mentioned in the previous section. The
mild air mass and approaching upper trough keeps the threat of
showers in the forecast for Tuesday, but can't foresee any
thunderstorm risk. The cold front finally crosses later Tuesday
night which maintains some PoPs in the forecast. The crossing
upper trough keeps PoPs in the forecast Wednesday. It will be
up to 5 degrees cooler Wednesday than Tuesday, but a secondary
cold front will bring much cooler and drier Canadian air into
the region for Thursday into Friday. Will have to watch for
frost potential Thursday night. The end of next week will be
dominated by high pressure, but the remnants of a hurricane are
likely to be just south of the area by next weekend.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR overnight across all terminals. NW winds 15 to
20 kts tonight with gusts increasing to 30 to 35 kts. Winds
continue to increase early on Saturday with NW winds reaching 20
to 25 kts gusting to 35 to 45 kts. LLWS expected Saturday.
SHORT TERM:
Saturday night and Sunday...VFR
Sunday night into Monday morning...IFR cigs and tempo IFR vis in
rain/fog developing later Sunday night and lasting into Monday
morning. LLWS possible Monday morning.
Monday afternoon...Becoming VFR tempo MVFR due to cigs. Isolated
thunderstorms possible.
Monday night into Tuesday morning...IFR fog and cigs possible
north of GNR and HUL. Otherwise largely VFR.
Tuesday afternoon through Wednesday...VFR
&&
.MARINE...
NEAR TERM: NW winds increasing to gale this evening, remaining
gale in the waters off Hancock County tonight and reaching storm
force over the waters off Washington County by early Saturday
morning. Seas over the offshore waters will build to 7 ft today
then 10 to 12 ft tonight. Long wave periods of 15 to 20 seconds.
SHORT TERM: SCA winds will taper off Saturday evening. The next
SCA appears possible Sunday night into Tuesday morning. There's
a chance of fog later Sunday night.
&&
.TIDES/COASTAL FLOODING...
Large long period waves will bring the threat of wave runup issues,
mostly at the Saturday morning high tide around 1030am. It's
not really a high astronomical tide nor is any storm surge
anticipated. However, the expected wave period of around 15
seconds and some waves near 8 ft should produce enough power to
create overwash issues on vulnerable roads such as Seawall on
Mount Desert Island and some erosion at beaches such as Rogue
Bluffs.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 5 PM EDT Saturday for MEZ001-003-004-010-
031.
High Wind Warning until 8 PM EDT Saturday for MEZ002-005-006-
011-015>017-029-030-032.
High Surf Advisory until 11 PM EDT Saturday for MEZ029-030.
MARINE...Storm Warning until 5 PM EDT Saturday for ANZ050.
Gale Warning until 8 PM EDT Saturday for ANZ051-052.
&&
Near Term...AStrauser/Bloomer/CB
Short Term...MCW
Long Term...MCW
Aviation...AStrauser/Bloomer/CB/MCW
Marine...AStrauser/Bloomer/CB/MCW
Tides/Coastal Flooding...Hazardous weather outlook, Sep 23, 2:18 AM EST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
318 AM EDT Fri Sep 23 2022
MEZ002-005-006-011-015>017-032-240730-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
318 AM EDT Fri Sep 23 2022
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-003-004-010-031-240730-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
318 AM EDT Fri Sep 23 2022
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-240730-
Coastal Hancock-Coastal Washington-
318 AM EDT Fri Sep 23 2022
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM EDT
SATURDAY...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ051-052-240730-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 AM EDT Fri Sep 23 2022
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-240730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
318 AM EDT Fri Sep 23 2022
...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EDT
SATURDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Northwest Aroostook
- When
- September 24, 1:00 AM EST to 2:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Northwest winds were sustained at 20 to 30 mph with gusts generally 35 to 45 mph. However...some gusts were in excess of 50 mph. The winds occurred from the early morning hours of the 24th into the afternoon. The winds toppled trees and snapped branches at scattered locations...with the most significant impacts across mostly eastern portions of the Saint John Valley including Fort Kent and Madawaska. The falling trees and snapped branches brought down power lines contributing to power outages.
High Wind, Northeast Aroostook
- When
- September 24, 1:00 AM EST to 2:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Northwest winds were sustained at 20 to 30 mph with gusts generally 35 to 45 mph. However...some gusts were in excess of 50 mph. The winds occurred from the early morning hours of the 24th into the afternoon. The winds toppled trees and snapped branches at scattered locations. Locations reporting downed trees included Caribou...Presque Isle...Fort Fairfield and Mapleton. The falling trees and snapped branches brought down power lines contributing to power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, September 24, 2022$60,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, September 24, 2022$45,000 · 56 kt wind · 3 events
- Damaging Winds in Arkansas, September 24, 2022$40,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, September 24, 202252 kt wind · 3 events
- Hail in Missouri, September 24, 2022$1,000 · 1.75 in hail · 3 events
- Flash Flood in California, September 24, 2022$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057709, 1057710.